Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 18, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 1, 2015, 1:18 PM EDT for Jackson County, Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2015, 1:18 PM EDT (17:18 UTC)
- Expired
- Jun 1, 2015, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KY, Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855
WGUS53 KJKL 011718
FFWJKL
KYC109-125-012015-
/O.NEW.KJKL.FF.W.0018.150601T1718Z-150601T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
118 PM EDT MON JUN 1 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTH CENTRAL JACKSON COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 415 PM EDT
* AT 117 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. 1 TO 2 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GREEN HILL...PEOPLES...ANNVILLE...MCWHORTER...ATLANTA...
WELCHBURG...CORNELIUS...GREENMOUNT...EGYPT...VICTORY...MOORES
CREEK...BOND AND SETTLE STORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3734 8398 3731 8388 3722 8401 3719 8408
3725 8411
$$
KAS2 follow-up statements
992
WGUS73 KJKL 011822
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT MON JUN 1 2015
KYC109-125-012015-
/O.CON.KJKL.FF.W.0018.000000T0000Z-150601T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-JACKSON KY-
222 PM EDT MON JUN 1 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
NORTHEASTERN LAUREL AND SOUTH CENTRAL JACKSON COUNTIES...
AT 217 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. OVER 2 INCHES OF RAIN HAS FALLEN. FLASH FLOODING IS
OCCURRING OR EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GREEN HILL...PEOPLES...ANNVILLE...MCWHORTER...ATLANTA...WELCHBURG...
CORNELIUS...GREENMOUNT...EGYPT...VICTORY...MOORES CREEK...BOND AND
SETTLE STORE.
ADDITIONAL RAINFALL WILL REMAIN POSSIBLE THROUGH THE AFTERNOON WITH
UP TO ANOTHER INCH OF RAINFALL POSSIBLE IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3734 8398 3731 8388 3722 8401 3719 8408
3725 8411
$$
KAS756
WGUS73 KJKL 011953
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT MON JUN 1 2015
KYC109-125-012003-
/O.CAN.KJKL.FF.W.0018.000000T0000Z-150601T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-JACKSON KY-
353 PM EDT MON JUN 1 2015
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LAUREL AND SOUTH CENTRAL
JACKSON COUNTIES IS CANCELLED...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3734 8398 3731 8388 3722 8401 3719 8408
3725 8411
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 10:55 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 1, 10:55 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1055 AM EDT MON JUN 1 2015 .UPDATE... ISSUED AT 1055 AM EDT MON JUN 1 2015 14Z SFC ANALYSIS SHOWS THE STALLED FRONT OVER SOUTHEAST KENTUCKY WITH COOLER AND DRIER AIR WORKING IN FROM THE NORTHWEST. A LOW PRESSURE WAVE ALONG THIS BOUNDARY IS FOUND OVER THE VIRGINIA AND KENTUCKY BORDER WHILE A CLOSING OFF UPPER LOW IS SETTLING INTO THE WESTERN PARTS OF THE STATE. BENEATH AND JUST AHEAD OF THIS UPPER LOW A SWIRL OF SHOWERS ARE SOAKING THE CENTRAL PARTS OF THE STATE...WHILE JUST BRUSHING EAST KENTUCKY. FAR SOUTHEAST KENTUCKY WILL BE JUST A NOTCH WARMER ALLOWING FOR SOME BETTER INSTABILITY THAT COULD ACTIVATE IN THE AFTERNOON FOR ADDITIONAL STORMS... POSSIBLY STRONG...WITH GUSTY WINDS...CG LIGHTNING...AND HEAVY RAINS THE MAIN THREATS. OTHERWISE...TEMPERATURES VARY FROM THE MID 50S IN THE FAR NORTHWEST WITH THE COOLER AIR BEHIND THE FRONT TO THE UPPER 60S IN THE FAR SOUTH. LIKEWISE...DEWPOINTS DIFFER FROM NEAR 50 IN THE FAR NORTHEAST TO THE LOW AND MID 60S IN THE MUCH OF THE SOUTHEAST AHEAD OF THE FRONT. AT THE SAME TIME WINDS ARE FROM THE NORTH BEHIND THE FRONT AT 5 TO 10 MPH WHILE LIGHT AND VARIABLE ALONG IT AND TO THE SOUTH. HAVE UPDATED THE POP/SKY AND WX GRIDS PER THE LATEST RADAR TRENDS AND HRRR/NAM12 GUIDANCE. ALSO... TWEAKED THE T/TD ONES PER THE SHORTBLEND GUIDANCE...OBS...AND TRENDS. GIVEN THE UPPER LOW AND LOW CLOUD COVER IN PLACE...A SMALLER DIURNAL RANGE WAS PUT IN FOR THE NORTHWEST PARTS OF THE CWA THAN THE SOUTHEAST. THESE GRID UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. UPDATE ISSUED AT 759 AM EDT MON JUN 1 2015 A BAND OF SHOWERS WILL CONTINUE TO PASS NORTH ALONG I-75 AND THE DANIEL BOONE NATIONAL FOREST THIS MORNING. HAVE UPDATED THE FORECAST TO ACCOUNT FOR THIS ACTIVITY AS WELL AS A CHANGE IN TRENDS FOR THE WEAK WAVE PASSING NORTHEAST THROUGH THE AREA TODAY. BASED UPON MODEL TRENDS AND WEAK INSTABILITY EXPECTED...HAVE CHANGED FROM AREAL COVERAGE TO CHANCE THROUGH TODAY AND TONIGHT AND LOWERED THUNDER CHANCES. A NEW ZFP HAS BEEN SENT OUT FOR THIS UPDATE. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 402 AM EDT MON JUN 1 2015 CURRENT CONDITIONS ACROSS THE AREA FEATURE A COLD FRONT WHICH IS NOW SLOWLY PUSHING THROUGH EASTERN KENTUCKY. THE FRONT WILL BEGIN TO STALL ACROSS EASTERN PORTION HEADING INTO THE MORNING HOURS. MEANWHILE...THERE IS ALSO AN AREA OF SHOWERS AND THUNDERSTORMS TRACKING NORTH OUT OF TN ASSOCIATED WITH A WEAK WAVE TRACKING ALONG THE STALLING BOUNDARY AND INTO KY. THIS AREA WILL BE THE FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. THIS COMBINED WITH THE HEATING OF THE DAY...SOUTHERLY FLOW...AND INCREASED INSTABILITY...WILL RESULT IN SOME LIKELY POPS THROUGH THE DAY MOVING FROM WEST TO EAST. LACK OF GOOD INSTABILITY TODAY WILL ELIMINATE THE CHANCE OF STRONG STORMS FOR TODAY AND WILL GO WITH A GENERAL THUNDERSTORM THREAT FOR THE DAY. WITH COOLER AIR MOVING IN BEHIND THE FRONT...TEMPS WILL LIKELY BE A NORTHWEST TO SOUTHEAST GRADIENT WITH HIGHS STRUGGLING TO GET OUT OF THE 60S. THROUGH TONIGHT...THE FRONT HANG UP ALONG THE HIGHER TERRAIN WITH THE BEST POPS ALONG THIS AREA THROUGH THE NIGHT BUT WILL GO WITH ISOLATED THUNDER DURING THIS PERIOD. THE FRONT STALLED OVER THE AREA WILL THEN LEAD TO A DIURNAL PATTERN WITH SHOWERS AND A FEW THUNDERSTORMS FIRING AGAIN. TEMPERATURES WILL REBOUND INTO THE 70S FOR HIGHS DUE TO THE HIGH SUN ANGLE THIS TIME OF YEAR. EXPECT A FEW THUNDERSTORMS POSSIBLE DUE TO THIS AS WELL ON TUESDAY AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 402 AM EDT MON JUN 1 2015 DURING THE SHORT TERM...EXPECT A STRENGTHENING UPPER LEVEL TROUGH TO SHIFT EASTWARD AND INTO THE OHIO RIVER AND TN VALLEYS. BY THE START OF THE EXTENDED...THIS TROUGH WILL HAVE STRENGTHENED INTO A CLOSED LOW AND WILL REMAIN STATIONARY OVER THE SOUTHEAST STATES THROUGH THE DURATION OF THE EXTENDED PERIOD. A MAJORITY OF THIS TIME...THE CENTER OF THE LOW WILL BE IN VERY CLOSE PROXIMITY TO KY AND OUR CWA. A WEAK SURFACE LOW WILL FORM AS WELL...BUT EXPECT MOST OF THE ENERGY AND DRIVING FORCE FOR WEATHER TO BE LOCATED IN THE MID AND UPPER LEVELS WITH THIS SYSTEM. KY/S PROXIMITY ON THE NE SIDE OF THE LOW WILL PROMOTE SE FLOW IN THE MID AND UPPER LEVELS THROUGH THURSDAY...SHIFTING MORE TO THE N AND THEN NW AND WEST AS THE CENTER OF THE LOW MAKES A SMALL SHIFT SEWARD AND ANOTHER SYSTEM APPROACHES FROM THE NORTH. DURING THE PERIOD OF SE FLOW...SURFACE WINDS...ON THE OTHER HAND...WILL BE MORE VARIABLE AND LIGHT. THE OVERALL FLOW THROUGH FRIDAY WILL PROMOTE MOISTURE ADVECTION OFF THE ATLANTIC SEABOARD. THE COLD FRONT WHICH MOVED THROUGH OUR AREA YESTERDAY WILL HAVE STALLED OUT ACROSS THE ATLANTIC SEABOARD AS WELL AT THIS POINT...AND WILL BE THE EPICENTER FOR ONGOING CONVECTIVE DEVELOPMENT THROUGH THE WEEK. DURING THE AFTERNOON AND EVENING HOURS...EXPECT STRONG VORTICITY WITH THE UPPER LEVEL LOW...AND MOISTURE FROM THE ATLANTIC...TO LEAD TO CONVECTIVE DEVELOPMENT IN OUR CWA AS WELL...MAINLY OVER THE SE PORTION. THAT BEING SAID...INSTABILITY WILL BE SOMEWHAT LACKING AT THE START OF THE PERIOD...SO ONLY EXPECTING ISOLATED THUNDER CHANCES THROUGH WEDNESDAY. THE LOW WILL FINALLY START SHIFTING SOUTHWARD BY NEXT WEEKEND...WITH THE ABOVE MENTIONED WIND CHANGE TO THE NORTH. WHILE NORTHERLY WINDS WOULD GENERALLY IMPLY A MORE SETTLED DRY PATTERN...UNFORTUNATELY THIS WILL NOT BE THE CASE. A COLD FRONT TO OUR NW WILL MAKE A QUICK SHIFT SOUTHWARD AND INTO OUR REGION DURING THE DAY SATURDAY...AND CONTINUING INTO SUNDAY. WHILE MODELS ARE STILL LACKING ON THE EXACT TIMING AND INTENSITY OF THIS COLD FRONT...WE CAN STILL EXPECT PRECIPITATION ACROSS MUCH OF THE REGION AS A RESULT. GIVEN SOME MODEL DISAGREEMENTS THIS FAR OUT...RELIED HEAVILY ON THE SUPERBLEND...UNDERCUTTING POPS SOME SO THAT IT WASN/T LEANING SO HEAVILY ON THE GFS SOLUTION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 759 AM EDT MON JUN 1 2015 EXPECT LOW CIGS TODAY WITH SHOWERS AND A FEW THUNDERSTORMS THROUGH THE PERIOD. THIS ACTIVITY WILL PICK UP THROUGH THE MORNING HOURS AND INCREASE BY THE AFTERNOON. WILL EXPECT A SLIGHT LIFT IN CIGS WITH SHOWERS AT MANY OF THE TAF SITES. AFTER 00Z TONIGHT...CIGS AND VISIBILITY WILL DROP AGAIN WITH FOG AND LOW CIG DEVELOPMENT...ESPECIALLY WITH A COOLER AIR MASS MOVING INTO THE AREA. WINDS SHOULD REMAIN PRETTY LIGHT THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...SHALLENBERGER LONG TERM...JMW AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 1, 4:30 AM EDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 430 AM EDT MON JUN 1 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 430 AM EDT MON JUN 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY CONTAIN BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHALLENBERGER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:08 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 3 hr |
| May 31, 8:11 PM EDT | Areal Flood Advisory | JKL | Jackson | 3 hr |
| Jun 1, 12:50 PM EDT | Areal Flood Advisory | JKL | Clay, Laurel, Whitley | 3 hr |
| Jun 1, 1:05 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel | 3 hr |
| Jun 1, 1:41 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Owsley, Perry | 3 hr |
| Jun 1, 1:43 PM EDT | Special Weather Statement | JKL | Pike | 32 min |
| Jun 1, 3:58 PM EDT | Special Weather Statement | JKL | Pike | 62 min |
| Jun 1, 4:07 PM EDT | Tornado Warning | JKL | Pike | 23 min |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.